Thunderstorm Wind, Culpeper
- When
- July 4, 3:05 PM EST
- Where
- Culpeper County, 0.88 mi NW of Catalpa
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 38.530, -77.980
A trained spotter measured a wind gust of 60 MPH.
An upper level disturbance moved through the Mid Atlantic during the afternoon and evening of July 4th. This system combined with a weak surface front and heat and humidity to produce scattered showers and thunderstorms during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An upper level disturbance moved through the Mid Atlantic during the afternoon and evening of July 4th. This system combined with a weak surface front and heat and humidity to produce scattered showers and thunderstorms during the late afternoon hours. Some of these storms became severe, producing damaging winds and large hail in portions of north central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 4, 2:17 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 317 PM EDT FRI JUL 4 2008 .SYNOPSIS... A STATIONARY FRONT WILL LINGER ACROSS MARYLAND...VIRGINIA AND WEST VIRGINIA THROUGH THE WEEKEND AS A SEQUENCE OF UPPER DISTURBANCES IMPACTS THE MID ATLANTIC. MOISTURE WILL REMAIN IN PLACE THROUGH NEXT WEEK...WITH UNSETTLED WEATHER TO CONTINUE THROUGH AT LEAST MID WEEK. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... A SOLID SHIELD OF 5-7KFT STRATUS W/ EMBEDDED CB/S OVERLAID ACROSS THE WRN HALF OF THE CWA. THE POTOMAC HILANDS WILL CONTINUE W/ STRATIFORM SHRA THRU THE AFTN/EVNG. THE ERN EDGE OF THIS LIGHT/MOD PRECIP MOVING ENE INTO NRN MD OVR THE COURSE OF THE EARLY AFTN...WHICH WILL CONT TO LIMIT INSTABILITY FOR THE POTOMAC RIVER VALLEY INTO THE DC METRO AREA. DWPNTS REMAIN IN THE MID 60S W/ LITTLE BNDRY LAYER MIXING OCCURRING THIS MRNG. THE ERN HALF OF THE CWA W/ THE MOST CLEARING...THO FAIRLY HAZY AND LIMITED TIME LEFT BEFORE THE WRN ACTIVITY OVERTAKES THE PIEDMONT REGION. IN-SITU LAPS CAPE VALUES INCR ACROSS ERN MD AND INTO THE PIEDMONT OF N CNTL VA /UPWARD OF 1500-2000 J/KG/ BTWN THE BLUE RIDGE AND I-95. COMBINATION INDICES TARGET THE SRN PORTION OF THE BLUE RIDGE NEAR KCHO...INTO THE REGION S OF I-66. WEAK LOW LEVEL FLOW NOT FAVORABLE FOR MOISTURE CONVERGENCE...EVEN ACROSS THE STNRY BNDRY ACROSS N CNTL VA. WEAK LAPSE RATES AS THE COLUMN HAS REMAINED FAIRLY MOIST. OUTFLOW FROM OROGRAPHIC CONVTN WILL HAVE TO BE THE MECHANISM FOR SUBSEQUENT ACTIVITY FURTHER EAST. PSBL MESOSCALE DYNAMICS MAY AID IN DEVELOPMENT AS A MID LEVEL MCV BEGINNING TO SHAPE UP OVER CNTL WV...STEERING PORTIONS OF THE ACTIVITY ACROSS THE MID ATLNC. ALREADY SHOWING SOME WEAK LEFT-MOVING STORMS. SO EVEN W/ THE WEAK AND FAIRLY UNFAVORABLE IN- SITU CONVTVE PARMS...THE APRCHNG DYNAMICS MAY PROVIDE NECESSARY STEERING/FORCING TO MAXIMIZE THE AVAILABLE INSTABILITY. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM SATURDAY/... THE QUESTION MARKS FOR THE NIGHTTIME HRS REMAIN...AS THE CONVTN FROM THIS AFTERNOON WILL DETERMINE THE COVERAGE OF SHRA ACTIVITY DURING THE NIGHTTIME HRS. THE NRN HALF OF THE CWA LOOKS TO HAVE THE MOST COVERAGE AND LONGEST TIME PERIOD OF INTERMITTENT RAINFALL OVERNIGHT...INTO THE EARLY MRNG HRS. LIKELY POPS TO COVER MUCH OF THE REGION THRU SAT. THE ACTIVITY EXPTD TO REMAIN SCT/D ACROSS THE SRN HALF OF THE CWA AS THE SFC BNDRY BEGINS TO PUSH N/WRD AS A WEAK WARM FRONT. PWATS WILL CONT TO REMAIN FAIRLY HIGH THRU THE DAY...W/ SIMILAR CHARACTERISTICS FROM FRIDAY IN TERMS OF SVR/TSTM CHNCS. FORCING WILL BE ORIENTED MORE SW-NE AS THE UPPER TROF SLOWLY DIGS S/WRD INTO THE OHIO RVR VALLEY...PUSHING THE WAA REGIME UP THE ERN SEABOARD. STEADY CLOUD COVER MAY INHIBIT MAX HEATING AND MAX INSTAB PARMS...THO FORCING AND LL HELICAL VALUES WILL IMPROVE W/ THE BETTER APRCHNG DYNAMICS. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... ELONGATED UPR TROF TO REMAIN W AND SW OF FCST AREA THRU THE WEEKEND AMID RELATIVELY WEAK MID LVL FLOW...WITH STATIONARY BNDRY TO LINGER THRU SAT EVE. INCRG SWLY MID LVL FLOW WILL AID IN DVLPMT OF WEAK LEE TROFFING... WHICH WILL YIELD RETURN TO LGT SLY WINDS SUN AND MON...AND NWD MVMT OF BNDRY. WITH QUALITY MSTR TO REMAIN IN AREA AND SVRL SHRTWV TROFS TO MOVE ACRS THRU THE WEEKEND...PDS OF SHRA AND TSTMS APPEAR LKLY SAT EVE THRU SUN EVE. POPS HIGHEST SUN THRU SUN EVE AS UPR TROF DECOMPOSES AND EJECTS ACRS FCST AREA. DP UPR LOW OVER N CNTRL CONUS/CNTRL CANADA MOVES EWD TWD GTLKS REGION TUE THRU THU. APPEARS THAT SHRTWV RDGG SHOULD PROVIDE FOR LWR CHCS PCPN TUE AND TUE EVE...AND WILL CARRY ONLY SLGT CHC POPS MOST ZONES...SPCLY TUE EVE. ZONAL TO SWLY FLOW ALOFT WILL DPN LEE TROF...INCR SLY SFC FLOW... AND REINFORCE MSTR. ALSO...TREND IN MODELS HAS BEEN TO SLOW MVMT OF THE UPR SYSTEM...AND HENCE ARRIVAL OF CDFNT HAS BEEN DELAYED TO COINCIDE WITH PASSAGE OF ASSOCIATED SHRTWV TROF ON THU AFTN. HAVE INCRD POPS THU AND THU EVE AS INTRUSION OF CDFNT XPCTD TO AID IN TSTM DVLPMT. MAXIMA WILL BE LIMITED BY CLOUD CVR IN SHRT TERM...WITH INCRG MAX TEMPS BY MID WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... FOR THE LATE AFTN HRS...I-95 TAF SITES STILL A FEW HRS OFF FROM THE APRCHNG/DEVLPNG TSTMS. TSTM ACTIVITY WILL CONT TO BE OF SCT/D NATURE...SO VCTS KEPT IN TAFS AS ORGANIZED CONVTN EXPTD TO HOLD-OFF BEFORE TSTMS DECR IN INTENSITY AND BECOME AREAS OF STRATIFORM RAINFALL INTO THE LATE NIGHT HRS AND OVERNIGHT. WEAK SFC WINDS AND INCR MOISTURE OVERNIGHT WILL LIKELY DROP SITES INTO THE MVFR/IFR CATS FOR THE EARLY MRNG HRS SAT. TSTMS REMAIN IN FCST THRU EXTENDED PDS...AS MSTR CONTS IN PLACE AND SVRL SHRTWV TROFS WILL PASS THRU THE MID ATLANTIC. && .MARINE... REMAINING FAIRLY QUIET ON THE WATERS THRU THE AFTN. TSTM ACTIVITY ACROSS THE SHNDH VALLEY WILL CONT E/WRD DRNG THE LATE AFTN. BY LATE EVNG AND OVERNIGHT...DEVELOPING TSTMS AND WIDESPREAD RAINFALL WILL LIKELY OVERTAKE THE CHESPKE BAY REGION. WINDS EXPTD TO REMAIN FAIRLY LIGHT AND BELOW SCA CONDS THRU SAT. TSTMS REMAIN IN FCST THRU EXTENDED PDS...AS MSTR CONTS IN PLACE AND SVRL SHRTWV TROFS WILL PASS THRU THE MID ATLANTIC. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SCHOOR/KRAMAR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1234 PM EDT FRI JUL 4 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 051645- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1234 PM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON... CROSSING THE INTERSTATE 95 CORRIDOR AND THE CHESAPEAKE BAY FROM THE MID AFTERNOON INTO THE EVENING HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING...GUSTY WINDS AND HEAVY DOWNPOURS WILL BE POSSIBLE. THE STRONGEST ACTIVITY MAY ALSO CONTAIN LOCALLY DAMAGING WINDS AND LARGE HAIL. SPECIAL MARINE WARNINGS MAY BECOME NECESSARY ON THE WATERS. THE MOST PROBABLE TIME FOR THESE THUNDERSTORMS IS FROM 4 PM TO 8 PM ALONG THE INTERSTATE 95 CORRIDOR...6 PM TO 10 PM FURTHER EAST CLOSER TO THE BAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL STALL OVER THE MID ATLANTIC THROUGH THE WEEKEND. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY THROUGH SUNDAY. A FEW OF THE STORMS MAY BECOME SEVERE...AND WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS...ALONG WITH SLOW STORM MOVEMENT...COULD LEAD TO SOME LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-051645- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1234 PM EDT FRI JUL 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN WEST VIRGINIA AND WESTERN MARYLAND THROUGH THE AFTERNOON HOURS...SPREADING INTO THE SHENANDOAH VALLEY AND NORTH CENTRAL MARYLAND BY LATE AFTERNOON AND INTO THE EVENING. THIS ACTIVITY IS EXPECTED TO SPREAD EASTWARD TOWARD INTERSTATE 95 DURING THE MID TO LATE AFTERNOON. THUNDERSTORMS THIS AFTERNOON ALONG THE BLUE RIDGE...EASTWARD INTO THE WESTERN DC SUBURBS AND PIEDMONT OF NORTH CENTRAL VIRGINIA WILL HAVE THE POTENTIAL FOR LOCALLY DAMAGING WINDS AND LARGE HAIL. THE MOST PROBABLE TIME FOR THIS ACTIVITY IS BETWEEN 2 PM AND 6 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL STALL OVER THE MID ATLANTIC THROUGH THE WEEKEND. NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS BOUNDARY THROUGH SUNDAY. A FEW OF THE STORMS MAY BECOME SEVERE...AND WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WIND GUSTS AND LARGE HAIL. HEAVY DOWNPOURS...ALONG WITH SLOW STORM MOVEMENT...COULD LEAD TO SOME LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 238 PM EDT FRI JUL 4 2008 VAZ027-029-038>040-041915- GREENE VA-MADISON VA-PAGE VA-RAPPAHANNOCK VA-SHENANDOAH VA- 238 PM EDT FRI JUL 4 2008 ...STRONG THUNDERSTORMS TO AFFECT GREENE...MADISON...PAGE... RAPPAHANNOCK AND SHENANDOAH COUNTIES... AT 238 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 18 MILES EAST OF NETHERS...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...BRIEF HEAVY DOWNPOURS AND CLOUD TO GROUND LIGHTNING. THE COMMUNITIES OF WILL BE AFFECTED BY THIS STORM. BJL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 329 PM EDT FRI JUL 4 2008 VAZ036-037-042000- NELSON VA-ALBEMARLE VA- 329 PM EDT FRI JUL 4 2008 ...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES... AT 329 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF SHIPMAN...MOVING NORTHEAST AT 22 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF SCHUYLER WILL BE AFFECTED BY THIS STORM. BJL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 359 PM EDT FRI JUL 4 2008 VAZ036-037-042030- NELSON VA-ALBEMARLE VA- 359 PM EDT FRI JUL 4 2008 ...STRONG THUNDERSTORMS TO AFFECT NELSON AND ALBEMARLE COUNTIES... AT 359 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ESMONT...MOVING NORTHEAST AT 27 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH...ALONG WITH HEAVY DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING. THE COMMUNITIES OF WOODRIDGE...OVERTON...MONTICELLO...BOYD TAVERN... SHADWELL...KESWICK AND CAMPBELL WILL BE AFFECTED BY THIS STORM. BJL
The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 20:04 UTC.
6 thunderstorm wind, 2 hail, 1 lightning. Local standard time, as filed.
A trained spotter measured a wind gust of 60 MPH.
Wind gusts of 60 MPH were reported near Alanthus.
A trained spotter reported wind gusts of 60 MPH near Remington.
Penny-size hail was reported near Heflin.
Orange County Emergency Management reported a tree down at the intersection of Mountain Track Road and Monrovia Road in Daniel.
Strong winds relocated several heavy items from a front porch. Winds were estimated near 65 MPH. Some minor house damage was reported and several trees were snapped.
Nickel-size hail was reported north of Stafford.
King George County Emergency Management reported several lightning-sparked fires, including 2 homes and a business. One person was reportedly struck by lightning through a TV and suffered minor injuries.
A trained spotter reported wind gusts of 60 MPH northwest of King George. King George County Emergency Management reported several trees and power lines downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117867, 117868, 117869, 117880, 117872, 117875, 117883, 117878, 117871.